Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 132, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2001, 6:28 PM CDT for Garza County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 2001, 6:28 PM CDT (23:28 UTC)
- Expired
- May 29, 2001, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garza County, TX
The radar
The Lubbock radar (KLBB), 71 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:35 PM CDT | Hail 1 | Post, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 29, 3:20 PM CDT, 3 hours 8 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 320 PM CDT TUE MAY 29 2001 MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1 FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY NIGHT. ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS DRY LINE REDEVELOPS. FRIONA 57/82/55/81 323- TULIA 58/81/56/81 612- BROWNFIELD 63/86/59/83 312- LUBBOCK 63/84/58/83 512- CHIpLDRESS 65/80/60/82 712- ASPERMONT 68/87/62/82 612- .LUB...NONE. JV/08
In the hours before
Special weather statement, May 29, 3:09 PM CDT, 3 hours 19 minutes before
TXZ021>044-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 309 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE THIS TUESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 1000 PM CDT... FOR THE FOLLOWING COUNTIES IN THE PANHANDLE OF TEXAS... PARMER...HALL...CHILDRESS...SWISHER...CASTRO AND BRISCOE AND THE FOLLOWING COUNTIES IN THE SOUTH PLAINS AND ROLLING PLAINS HALE...FLOYD...MOTLEY...BAILEY...COTTLE AND LAMB THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POSSIBILITY OF VERY LARGE HAIL...WIND GUSTS TO NEAR 80 MPH...AND TORNADOES. JJ
Special weather statement, May 29, 6:17 PM CDT, 11 minutes before
TXZ021>032-292345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 617 PM CDT TUE MAY 29 2001 TORNADO WATCH #319 IS CANCELED FOR PARMER AND BAILEY COUNTIES. THE TORNADO WATCH WILL CONTINUE UNTIL 10 PM FOR THE FOLLOWING COUNTIES... CASTRO...LAMB...SWISHER...HALE...BRISCOE...FLOYD...HALL...MOTLEY... CHILDRESS AND COTTLE. MUCH DRIER AND MORE STABLE AIR HAS MOVED IN BEHIND THE DRYLINE INTO THE EXTREME NORTHWEST SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE. THE MORE STABLE AIR WILL PRECLUDE THE DEVELOPMENT OF SEVERE THUNDERSTORMS FOR THIS AREA THIS EVENING. FURTHER EAST... ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER... INCLUDING THE fPOSSIBILITY OF TORNADOES.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:38 AM CDT | Severe Thunderstorm Warning | LUB | Bailey | 52 min |
| May 29, 3:28 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 47 min |
| May 29, 4:21 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 39 min |
| May 29, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 62 min |
| May 29, 4:53 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 37 min |
| May 29, 5:45 PM CDT | Tornado Warning | LUB | Swisher | 45 min |
| May 29, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.